Mississippi, 2021

Flash Flooding and Heavy Rain in Mississippi, June 7 to 9, 2021

June 7 to 9, 2021 · NWS MEG · 11 events in 8 counties and zones

An upper low continued to meander across the region on June 9, 2021. Weak upper-level disturbances rotated around the upper low and interacted with a very moist air mass across the Mid-South to produce several rounds of heavy rain across East-Central Arkansas and North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low continued to meander across the region on June 9, 2021. Weak upper-level disturbances rotated around the upper low and interacted with a very moist air mass across the Mid-South to produce several rounds of heavy rain across East-Central Arkansas and North Mississippi. There were several instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 7, 5:41 AM CST, 19 minutes earlier.

Area forecast discussion, Jun 7, 5:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
641 AM CDT Mon Jun 7 2021

.UPDATE...

See the 12Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 415 AM CDT Mon Jun 7 2021/

DISCUSSION...
The active pattern continues across the Lower Mississippi Valley
as a pesky upper level low spins over Arkansas. This low will
slowly move northward over the next day or two. This will
influence our weather greatly and will keep rain chances pretty
high through at least mid week. Ample moisture remains in place
across the Mid South as PWs across the area run from 1.8 to 2.0
inches. I expect those to run on the higher side and perhaps over
2 inches at some point over the next couple of days. To put these
numbers in perspective, the daily max PW on this date for LZK is
1.97...we are reaching some of the max PWs for this area over the
next few days. There will be ample rain and any storms will put
down a lot of rain in a short time. We are talking rain rates of
1-2 inches per hour in deeper convection. The Weather Prediction
Center has most of the forecast area in a Slight Risk for
Excessive Rainfall for the next 3 days. Showers and storms will
come in waves over the next few days. Short range guidance shows
multiple MCS type clusters moving across the region each day
through Wednesday. The exact timing and where they will track will
be tough due to where existing boundaries and such will be
located. It will be wet, but not an all day rain type of event.

Severe weather cannot be ruled out as a few isolated strong storms
could test severe limits, but we are not expecting widespread
severe weather. We are not outlooked by SPC for severe weather.
That could change, but as of now we are not outlooked. Again rain
chances will be high all week as we are highly confident in rain
occurring by not as confident in exact placement and location of
the heaviest rain. All in all...portions of the Mid South could
see 2 to 4 inches of rain over the next few days. Some areas could
see over 4 inches of rain. We will have to also monitor the need
for a Flash Flood Watch at some point over the next few days as
well. The thought this morning was that we have not seen as much
rainfall as other portions of the south over the last few days and
our soil should be able to handle a little bit more water before
it becomes a problem. However...we will need to watch where
heaviest rain sets up because if it occurs in an urban area or an
area with poor drainage some sort of watch or warning may be
needed.

Long term models suggest the upper level ridge axis over the
Southern Plains will gradually build into the Lower Mississippi
Valley later this week into the upcoming weekend. However, it
appears the Mid-South will initially be on the eastern periphery
of the trough axis and shower and thunderstorm chances may persist
through the first half of next weekend. Nonetheless, temperatures
will remain near normal with highs in the 80s and lows in the 60s
to lower 70s. 13/MH

&&

.AVIATION...
MVFR and IFR conds will give way to VFR at all sites by early
afternoon. A complex of showers and storms, currently to our west,
is expected to arrive near MEM and JBR by 07/18Z. Storms will
arrive in TUP and MKL shortly thereafter.

Another round of storms is forecast to move into MEM around
sundown and spread to all sites overnight. CIGs will lower to
MVFR overnight and could decrease to IFR before sunrise. South
winds will persist through the period ranging from 5-10 kts.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 7, 4:08 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
508 AM CDT Mon Jun 7 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-081215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
508 AM CDT Mon Jun 7 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight
Expect showers and thunderstorms this afternoon. These storms
could produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Expect showers and thunderstorms each afternoon through at least
Wednesday. These showers and storms could produce locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Columbus AFB radar (KGWX), 138 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 heavy rain. Local standard time, as filed.

Heavy Rain, Yalobusha

When
June 7, 6:00 AM CST to June 9, 6:00 AM CST
Where
Yalobusha County, 7 mi W of Coffeeville
Reported by
RAWS
Coordinates
33.970, -89.822

Two-day rainfall total of 8.86 inches.

Heavy Rain, Yalobusha

When
June 7, 6:00 AM CST to June 9, 6:00 AM CST
Where
Yalobusha County, Water Vly
Reported by
Amateur Radio
Coordinates
34.170, -89.630

Two-day rainfall total of 8.58 inches in Water Valley.

Heavy Rain, Marshall

When
June 7, 6:00 AM CST to June 9, 6:00 AM CST
Where
Marshall County, 2 mi ESE of Mack
Reported by
State Official
Coordinates
34.822, -89.436

Two day rainfall total of 8.37 inches north of Holly Springs.

Heavy Rain, Marshall

When
June 7, 6:00 AM CST to June 9, 6:00 AM CST
Where
Marshall County, Potts Camp
Reported by
RAWS
Coordinates
34.650, -89.320

Two-day rainfall total of 6.20 inches in Potts Camp.

Flash Flood, Chickasaw

When
June 9, 1:30 AM CST to 3:30 AM CST
Where
Chickasaw County, Houlka to Houston Muni Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.030, -89.020

Heavy rain resulted in flash flooding across Chickasaw County. Ten roads were flooded.

Flash Flood, Lafayette

When
June 9, 6:20 AM CST to 11:30 AM CST
Where
Lafayette County, 2.16 mi N of Taylor to 3.74 mi SW of Burgess
Cause
Heavy Rain
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
34.301, -89.594

Heavy rain caused flash flooding across Lafayette County. Four homes and six businesses were impacted. There was flooding at Old Sardis Road, Turnberry Circle, Hathorn Road near Jackson Road, and County Road 317. In total 14 roads were impacted by flooding.

Flash Flood, Lee

When
June 9, 6:30 AM CST to 12:00 PM CST
Where
Lee County, 1.18 mi ENE of East Tupelo to 1.25 mi WNW of Chapelville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
34.258, -88.632

Heavy rain resulted in flash flooding across Lee County. Several roads were flooded and 18 houses were impacted.

Flash Flood, Pontotoc

When
June 9, 10:00 AM CST to 12:00 PM CST
Where
Pontotoc County, 1.22 mi ENE of Nixon to 1.45 mi ENE of Nixon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
34.286, -88.950

Part of a bridge washed out on Stark Road.

Flash Flood, Tate

When
June 9, 11:00 AM CST to 1:00 PM CST
Where
Tate County, 0.29 mi ESE of Crossroad to 0.57 mi SE of Crossroad
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.619, -89.825

Significant flooding at Highway 4 and House Road. House Road was closed.

Flash Flood, Yalobusha

When
June 9, 1:45 PM CST to 2:15 PM CST
Where
Yalobusha County, 3.27 mi W of Gatewood to 3.26 mi W of Gatewood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.981, -89.827

State Route 330 near Tillatoba Lake is flooded.

Flash Flood, Panola

When
June 9, 1:45 PM CST to 2:15 PM CST
Where
Panola County, 2.1 mi SSW of Como to 2 mi SSW of Como
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.494, -89.950

Highway 51 flooded just south of Como.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970405, 970406, 970407, 970408, 970617, 970392, 970395, 970399, 970400, 970401, 970402.